Welcome! We regret to inform you that the Injury Board National News Desk has been discontinued. Feel free to browse around and enjoy our previously published articles, or visit The Injury Blog Network for the latest in personal injury news.

Suicide Warning Added To Epilepsy Drugs

Posted by Chrissie Cole
Wednesday, December 17, 2008 12:29 AM EST
Category: Major Medical
Tags: FDA & Prescription Drugs, Epilepsy, Dangerous Drugs, Suicidal Behavior, Depression

LEARN MORE

IMAGE SOURCE: © Wikimedia Commons / U.S. Food and Drug Administration logo / author: David Vasquez

Federal health regulators are requiring makers of widely used epilepsy drugs to add a warning about increased risk of suicidal thoughts and behaviors (suicidality) to the products’ prescribing information and labeling.

The action – which won’t be a “black box” warning – applies to all epilepsy drugs, even those used that are used to treat migraine headaches, psychiatric disorders and other conditions.

The following epilepsy medications are required to add warnings about the risk of suicidality:

  • Carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR)

  • Clonazepam (marketed as Klonopin)

  • Clorazepate (marketed as Tranxene)

  • Divalproex sodium (marketed as Depakote, Depakote ER, Depakene)

  • Ethosuximide (marketed as Zarontin)

  • Ethotoin (marketed as Peganone)

  • Felbamate (marketed as Felbatol)

  • Gabapentin (marketed as Neurontin)

  • Lamotrigine (marketed as Lamictal)

  • Lacosamide (marketed as Vimpat)

  • Levetiracetam (marketed as Keppra)

  • Mephenytoin (marketed as Mesantoin)

  • Methosuximide (marketed as Celontin)

  • Oxcarbazepine (marketed as Trileptal)

  • Phenytoin (marketed as Dilantin Suspension)

  • Pregabalin (marketed as Lyrica)

  • Primidone (marketed as Mysoline)

  • Tiagabine (marketed as Gabitril)

  • Topiramate (marketed as Topamax)

  • Trimethadione (marketed as Tridione)

  • Zonisamide (marketed as Zonegran)

** Some of those drugs are also sold generically.

An epileptic has recurring seizures that are caused by irregular electrical impulses in the brain. When the cause of epileptic seizures cannot be determined, certain anti-seizure drugs may be prescribed to control their occurrence.

Patient Monitoring

“All patients treated with anti-seizure medications should be monitored for the appearance or worsening of depression, suicidal thoughts or behaviors, or any unusual changes in mood or behavior,” said Russell Katz, M.D. in a FDA news release.

Patients currently taking anti-seizure drugs are advised not to make any changes in treatment prior to talking with their health care professional.

The agency issued a public health alert about the risks and asked health care professionals to help notify caregivers, patients and their families so that they may be monitored. The agency is also requiring the makers of epilepsy drugs to create a risk evaluation and management strategy, including a medication guide for patients that addresses the risk.

Medication Guides are manufacturer-developed handouts given to patients, their families and caregivers when a medicine is dispensed. The guides contain FDA-approved information about the risks of suicidal thoughts and behaviors associated with the class of antiepileptic medications.

Patients are advised to understand the suicide risk and the warning signs such as becoming preoccupied with death, worsening depression and giving away prized possessions.

The FDA and Epilepsy Drugs

The agency’s findings are based on a review of 199 clinical trials of 11 epilepsy medications. The review, released in January, showed that patients taking these drugs had nearly twice the risk of suicidal behavior or thoughts than patients taking a placebo.

Four patients randomly assigned to take one of the anti-seizure drugs committed suicide. There were no suicides in the placebo group. But the findings were not sufficient to make conclusions about drugs’ effects on completed suicides.

The biological reasons as to why anti-seizure medications increases the risk of suicidal thoughts and behaviors in some patients, is unknown.

In January 2008, the agency alerted health care professionals that clinical trials of drugs used to treat epilepsy showed an increased risk of suicidal thoughts and behavior. The FDA held a panel meeting of independent experts to review data in July.

The panel agreed with the agency about the increased risk of suicidal thoughts and ideation and recommended warning about the associated risk in the drugs’ labels in medication guides, not a “black box” warning, the FDA’s sternest warning.

In 2007, more than 10 million Americans took FDA-approved epilepsy drugs. #


1 Comment

Anonymous User
Posted by Jeannette
Sunday, December 21, 2008 6:16 PM EST

I know when I first started my Dilatin I wanted to jump off the roof of my house. It was the most awful feeling I have ever had in my life. The meds just make you feel soooooooooooo terrible that you just don't care . I feel fime now that I have been on them for 2 yrs. I just have no memory left. :}

Comments for this article are closed.

About the National News Desk

Our mission is to seek the complete truth and provide a full and fair account of the events and issues that surround personal safety, accident prevention, and injury recovery.  We are committed to serving the public with honesty and integrity in these efforts.

Hurt in an accident? Contact an Injury Board member

Subscribe to Blog Updates

Enter your email address if you would like to receive email notifications when comments are made on this post.

Email address

Subscribe

RSS Feed

Add the National News Desk to your favorite RSS reader

Add to Google Reader Add to myYahoo Add to myMSN Add to Bloglines Add to Newsgator Add to Netvibes Add to Pageflakes